Arizona, 2005

Hail in Arizona, September 1, 2005

September 1, 2005 · NWS TWC · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 1, 9:30 AM MST, 2 hours 53 minutes earlier.

Area forecast discussion, Sep 1, 9:30 AM MST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
930 AM MST THU SEP 1 2005

.SYNOPSIS...A GRADUAL INCREASE IN THUNDERSTORM ACTIVITY IS EXPECTED
AS HIGH PRESSURE SHIFTS TO OUR EAST AND A MOIST SOUTHERLY FLOW
RETURNS. A SLIGHT COOLING TREND IS ALSO EXPECTED IN AFTERNOON
TEMPERATURES TO NEAR SEASONAL NORMALS. A WEAK TROUGH IS FORECAST
TO PUSH THE MOISTURE FURTHER EAST ALONG THE ARIZONA AND NEW MEXICO
BORDER BY TUESDAY.

&&

.DISCUSSION...KEMX WSR-88D DETECTED SCATTERED MOSTLY LESS THAN 35
DBZ ECHOES JUST S OF THE INTERNATIONAL BORDER ADJACENT SANTA CRUZ
AND COCHISE COUNTIES AT 1625Z. ISOLATED CELLS WERE DEVELOPING NEAR
BISBEE AND W OF NOGALES. THE REST OF SE AZ WAS VOID OF PRECIP ECHOES
AT THIS TIME. IR AND VISIBLE SATELLITE IMAGERY INDICATED EXTENSIVE
CLOUD MASS OVER CENTRAL-NERN SONORA WITH SCATTERED-BROKEN MAINLY
MID-LEVEL CLOUDS EXTENDING AS FAR NORTH AS A SELLS-ORO VALLEY-
HANNAGAN MEADOW ARC.

WATER VAPOR IMAGERY INDICATED VORT MAX/CYCLONIC CIRCULATION FEATURE
MOVING NWWD OVER WRN CHIHUAHUA. A FEW LIGHTNING STRIKES HAVE BEEN
DETECTED DURING THE PAST HOUR OVER NE SONORA/NW CHIHUAHUA. 01/12Z
KTUS SOUNDING DEPICTED INCREASED MOISTURE THROUGHOUT MUCH OF THE
COLUMN VERSUS 24 HOURS AGO...WITH PRECIP WATER VALUE NEAR 1.25
INCHES. FAIRLY UNSTABLE ENVIRONMENT AS WELL WITH LIFTED INDEX VALUE
NEAR MINUS 7 AND UNMODIFIED SURFACE-BASED CAPE OF 1985 J/KG. THE
TEMPERATURE IN THE 600-450MB LAYER WAS ABOUT 2-4 DEGS C LOWER VERSUS
24 HOURS AGO. DEWPOINTS VALID 16Z RANGED FROM THE MID 40S NERN
SECTIONS...TO THE MID 50S INTO THE LOWER 60S ELSEWHERE. THESE VALUES
WERE NEARLY 2-4 DEGS LOWER VERSUS THIS TIME WED.

GIVEN THE ONGOING RADAR AND SATELLITE TRENDS...HAVE OPTED TO REFLECT
GENERALLY LESS THAN 10 PERCENT POPS THROUGH THE REST OF THIS MORNING
NEAR THE INTERNATIONAL BORDER OF ZONES 34/35. 01/12Z GFS INITIALIZED
THE WRN CHIHUAHUA VORT MAX/CYCLONIC CIRCULATION FEATURE MUCH BETTER
VERSUS THE 01/12Z NAM. THUS THE GFS SOLUTION WAS ACCEPTED AND USED
AS THE BASIS FOR CHANGES MADE AS OF THIS WRITING TO THE INHERITED
POP AND WEATHER GRIDDED DATA FIELDS FOR THIS AFTERNOON AND EVENING.
IN ESSENCE OPTED TO INCREASE POPS ABOUT 5 PERCENT OR SO FROM THE
TUCSON VICINITY EWD. HAVE ALSO OPTED TO INTRODUCE LOW-GRADE POPS
ACROSS ALL BUT FAR WRN PIMA COUNTY FOR LATE TONIGHT INTO FRI MORNING
GIVEN THE PROSPECT OF INCREASED MOISTURE AND APPROACHING VORT MAX AS
PER THE GFS SOLUTION.

OTHERWISE UPPER HIGH PROGGED TO REMAIN TO THE EAST OF THIS FORECAST
AREA OVER SRN NM AND/OR WEST TX REGION INTO EARLY NEXT WEEK WITH
TROUGH OVER THE ERN PACIFIC OFF THE W COAST. UPPER HIGH THEN PROGGED
TO MIGRATE SWWD...EITHER OVER THIS FORECAST AREA OR JUST S OF THE
AREA...LATER NEXT WEEK. THIS MAY RESULT IN DECREASED MAINLY MID-
LEVEL MOISTURE TOWARD THE END OF THE UPCOMING WEEK. HOWEVER IN THE
MEANTIME APPEARS THAT MOISTURE WILL BE SUFFICIENT FOR A CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS...MAINLY FOR AREAS EAST OF
TUCSON...THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK AT LEAST.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.CLIMATE...THE AUGUST CLIMATE REPORT FOR TUCSON HAS BEEN RELEASED
AND CAN BE FOUND ON OUR WEBSITE AT (ALL LOWER CASE LETTERS):
HTTP://WWW.WRH.NOAA.GOV/TWC/CLIMATE/MONTHLY/AUG05.PHP. AUGUST 2005
WILL GO INTO THE RECORD BOOKS AS THE 5TH WETTEST ON RECORD.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 1, 11:45 AM MST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1145 AM MST THU SEP 1 2005

AZZ019-029>035-021400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1145 AM MST THU SEP 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...HIGH PRESSURE HAS SHIFTED TO THE EAST OF ARIZONA BRINGING
A MORE SOUTH TO SOUTHEAST FLOW ACROSS THE DESERT SOUTHWEST TODAY.
THIS PATTERN CHANGE HAS ALLOWED ADDITIONAL MOISTURE TO MOVE
INTO SOUTHEAST ARIZONA AND HENCE AN INCREASED CHANCE OF SHOWERS AND
THUNDERSTORMS TODAY AND TONIGHT...WITH THE POSSIBILITY OF SOME OF
THESE STORMS BEING SEVERE.

DISCUSSION...A LARGE PATTERN CHANGE HAS OCCURRED OVER THE PAST 24
HOURS WITH THE HIGH PRESSURE SHIFTING TO THE EAST OF ARIZONA. THIS
TRANSITION HAS ALLOWED FOR THE DESERT SOUTHWEST TO BE IN A MORE
SOUTH TO SOUTHEAST FLOW PATTERN...ALLOWING ADDITIONAL MOISTURE TO
MOVE INTO SOUTHEAST ARIZONA. PRECIPITABLE WATER VALUES ACROSS THE
AREA ARE GENERALLY OVER AN INCH WITH SOME LOCATIONS OVER AN INCH
AND A HALF. THE 12Z KTUS PRECIPITABLE WATER VALUE OF 1.24 INCHES
IS ABOUT 0.40 INCH HIGHER THAN 24 HOURS AGO.

ALONG WITH THE INCREASE IN MOISTURE THE 12Z KTUS SOUNDING ALSO
SHOWED A RATHER UNSTABLE ATMOSPHERE WITH A LIFTED INDEX VALUE OF -7
AND AN UNMODIFIED SURFACE BASED CAPE OF 1985 J/KG. ADDITIONALLY...
THE COOLING OF THE MID LEVELS AND DYNAMICS MOVING THROUGH THE AREA
WILL HELP TO PROMPT THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS.
THERE IS A CHANCE THAT SOME OF THESE THUNDERSTORMS WILL BE SEVERE...
WITH THE MAIN THREAT BEING HAIL AND HIGH WINDS.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE SCATTERED ACROSS ALL
OF SOUTHEAST ARIZONA...WITH ISOLATED STORMS BEING SEVERE THIS
AFTERNOON AND THIS EVENING. SHOWERS AND THUNDERSTORMS HAVE ALREADY
BEGUN TO DEVELOP THIS MORNING WITH INITIAL STORMS DEVELOPING IN
CENTRAL AND EASTERN PIMA...COCHISE...AND SANTA CRUZ COUNTIES.

THERE IS ALSO THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS
IN THE OVERNIGHT PERIOD INTO EARLY TOMORROW MORNING...WITH PLENTY
OF DYNAMICS MOVING THROUGH DURING THIS PERIOD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AN INFLUX IN MOISTURE ACROSS SOUTHEAST ARIZONA WILL PROMPT AN
UPSWING IN AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Tucson radar (KEMX), 17 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pima

When
September 1, 12:23 PM MST
Where
Pima County, 19 mi SE of Tucson
Measured
0.75 in hail
Reported by
METEOROLOGIST(NON NWS)
Coordinates
32.033, -110.700

A meteorologist with Davis Monthan Air Force Base relayed a report from the Town of Vail of three quarter inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475950.